Journal Information
Vol. 29. Issue. 5.October 2009
Pages 0-502
Vol. 29. Issue. 5.October 2009
Pages 0-502
DOI: 10.3265/Nefrologia.2009.29.5.5227.en.full
Full text access
Fanconi syndrome following an accident at work
Síndrome de Fanconi tras accidente laboral
Visits
...
Arantxa Vello Romána, M.. Samprón Rodrígueza, B.. Pazos Ariasa
a Hospital Povisa, Vigo, Espa??a,
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

Dear Editor,

Fanconi syndrome is characterised by generally affecting the proximal tubule, impairing the reabsorption and secretion of different substances.

We would like to describe the case of a 20-year-old male patient who was admitted with first and second degree burns affecting 30% of his total body surface area (TBSA), caused by contact with a toxic substance. On admission, kidney function was normal.

One week later he began to complain of general discomfort and deteriorated kidney function (Cr 4.1mg/dl), accompanied by metabolic acidosis, proteinuria and glycosuria. Proximal tubulopathy was suspected and a 24 hour urine test was carried out which confirmed the presence of glycosuria (16g/24 h), aminoaciduria, phosphaturia, hypercalciuria, high concentrations of sodium, potassium, chloride, magnesium, and proteinuria 2.6g/day. The patient was subsequently diagnosed with Fanconi syndrome of unknown origin.

None of the treatments administered during hospital admission were considered responsible for triggering the symptoms. Another possibility that was considered was described in other cases of burned patients affected by tubulopathy, however this was associated with larger burns (TBSAgreater than 50%).

After two months, we were able to obtain an analysis of the substance that triggered the symptoms which were highly toxic because of the lead and cadmium content, which both could have caused acquired Fanconi syndrome.

Three months after the symptoms appeared, the patient completely recovered from the tubulopathy.

Fanconi syndrome is characterised by dysfunction affecting the proximal tubule and impaired ability to reabsorb glucose, aminoacids, phosphate and often bicarbonate as well. This manifests as glycosuria, aminoaciduria, hyperphosphaturia and proximal tubular acidosis.

This is associated with many conditions that range from metabolicgenetic disorders to exposure to different toxic substances like heavy metals.1,2 Some cases describe burns covering a large area (affecting over 50% of the TBSA) yet it is unclear what the underlying mechanism is.3

Our case is most likely to be associated with exposure to heavy metals, given the toxic concentrations of cadmium and lead in the toxic substance analysed.

Different heavy metals like cadmium, mercury, lead and platinum are toxic at low concentrations and have a long half life making exposure potentially dangerous. The kidney is the first organ targeted for toxicity by heavy metals because of its capacity to reabsorb and accumulate divalent metals. Heavy metal poisoning has contributed to nephropathies of varying severity, from tubular dysfunction to severe kidney failure.4

Divalent cations (zinc, iron and copper) are involved in different physiological functions and are necessary in low concentrations.4 They are mainly transported via the proximal tubule. The same transport also reabsorbs toxic cations (cadmium, lead, cobalt, nickel and platinum).5

Trace elements like iron, cobalt and zinc should be used in treatment to minimise kidney damage and to saturate the transport and prevent the absorption of toxins. Our patient was treated on a casual basis with iron for mild anaemia and with topical zinc sulphate 1/1000 which is the usual treatment administered to burned patients because of its keratolytic and astringent properties.

It is possible that these measures may have partially contributed to the patient’s recovery.

Bibliography
[1]
Roth KS, Foreman JW, Segal S: The Fanconi syndrome and mechanism of tubular transport dysfuntion. Kidney Int 1981;20:705-16. [Pubmed]
[2]
Izzedine H, Launay-Vacher V, Isnard-Bagnis C, Deray G: Drug-induced Fanconi??s Syndrome. Am J Kidney Dis 2003;41(2):292-309. [Pubmed]
[3]
Lindquist J, Drueck C, Simon NM, Elson B, Hurwich D, Roxe D. Proximal renal tubular dysfunction in severe burns. Am J Kidney Dis 1984;4(1):44-7. [Pubmed]
[4]
Barbier O, Jacquillet G, Tauc M, Cougnon M, Poujeol P. Effect of heavy metals on, and handling by the kidney. Nephron Physiol 2005;99:105-10.
[5]
Ferguson CJ, Wareing M, Ward DT, Green R, Smith CP, Riccardi D. Cellular localization of divalent metal transporter DMT-1 in rat kidney. Am J Physiol Renal Physiol 2001;280:F803-14. [Pubmed]
[6]
Sabolic I. Common mechanisms in nephropathy induced by toxic metals. Nephron Physiol 2006;104:107-14.
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.